Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Lincoln, IL

July 5, 2004Clay County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 5, 2004, 9:58 PM CDT for Clay County, Illinois. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 9:58 PM CDT (02:58 UTC)
Expired
Jul 5, 2004, 11:00 PM CDT
In force
62 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Clay County, IL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 9:10 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1600 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 060258
SVRILX
ILC025-060400-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
958 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 1100 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 14 MILES WEST OF IOLA TO 27 MILES
  SOUTHWEST OF XENIA...OR FROM 13 MILES EAST OF VANDALIA TO 8 MILES
  SOUTHEAST OF CENTRALIA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  IOLA
  LOUISVILLE
  FLORA
  BIBLE GROVE
  SAILOR SPRINGS
  CLAY CITY
  INGAHAM

OTHER LOCATIONS IN THIS WARNING INCLUDE...HORD...OSKALOOSA AND
WENDELIN.

DAMAGING WINDS IN EXCESS OF 75 MPH WILL ACCOMPANY THIS DANGEROUS
STORM. GO TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON CARS AND MOBILE HOMES IF YOU ARE IN THE
WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 3892 8869 3863 8870 3862 8830 3886 8827
      3886 8839 3891 8839

$$

BYRD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 8:42 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 5, 8:42 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
842 PM CDT MON JUL 5 2004

.DISCUSSION...LATEST SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER
EASTERN IOWA...WITH A COLD FRONT EXTENDING SOUTHWEST INTO THE
CENTRAL PLAINS. A PRE FRONTAL TROF EXTENDED SOUTH FROM THE LOW INTO
SOUTH CENTRAL MISSOURI. ALOFT...AN UPPER LOW WAS OVER IOWA AND
MINNESOTA...WITH AN IMPULSE EXTENDING SOUTH INTO MISSOURI.

SURFACE AND UPPER LOW WILL TRACK NORTHEAST OVERNIGHT...BRINGING THE
ASSOCIATED TROFS INTO ILLINOIS. THIS WILL CONTINUE THE CHANCE FOR
SHOWERS/STORMS OVERNIGHT...THOUGH THE LOSS OF DIURNAL HEATING SHOULD
KEEP THE COVERAGE MINIMAL AND DECREASE THE SEVERE THREAT.

GOING FORECAST IS IN PRETTY GOOD SHAPE AND ONLY MINOR TWEAKS TO
GRIDS/ZONES ARE NEEDED.

&&

.PREV DISCUSSION...MAIN FORECAST CONCERNS OVER THE SHORT TERM
INCLUDE THE SEVERE THREAT ALONG WARM FRONTAL BOUNDARY DRAPED OVER
CNTRL IL  THIS EVENING AND THEN TIMING OF COLD FRONT ACRS FCST AREA
WED AND PRECIP CHANCES ASSOCIATED WITH IT. ETA AGAIN THE MODEL OF
CHOICE THIS FCST PERIOD AS IT HAS HANDLED BNDRY AND CONVECTIVE
TRENDS VERY WELL OVER THE PAST SVL DAYS. FURTHER DOWN THE
ROAD...UPPER LEVEL RIDGING FCST TO BUILD OVER THE ERN CONUS
RESULTING IN A RETURN TO WARM AND HUMID CONDITIONS FOR THE SECOND
HALF OF THE WORK WEEK.

SHORT TERM...TONIGHT THROUGH THURSDAY...
NRN END OF BOW ECHO SYSTEM THAT PUSHED ACRS SRN IL HAS SHIFTED EAST
OF AREA EARLY THIS AFTERNOON. 18Z ILX SOUNDING SHOWING ATMOSPHERE HAS
BEEN AFFECTED BY CONVECTIVE SYSTEM BUT SHOULDNT TAKE TOO LONG TO
RECOVER AS VSBL SHOWING QUITE A BIT OF SUNSHINE TO OUR WEST WITH
TEMPS PUSHING WELL INTO THE 80S. VIGOROUS SHORTWAVE DEPICTED ON
WATER VAPOR LOOP ACRS WRN IA WITH CONVECTION FIRING ALONG AND NORTH
OF THE SFC WAVE AND BNDRY ACRS IOWA. MODELS SUGGEST ADDL DVLPMT
LATER THIS AFTN ALONG THE BNDRY WITH SHORT TERM MODELS INDICATING
THE POTENTIAL FOR A FEW STORMS TO ROTATE. PROFILES SHOWING 55 KNOTS
AT 500 MB AT LATHROP MISSOURI WITH SPEED MAX PROGGED TO PUSH INTO
WEST CNTRL IL LATE IN THE AFTN AND EVENING TO INTERACT WITH SYNOPTIC
SCALE BNDRY AS WELL AS ANY MESOSCALE BNDRYS LEFT OVER FROM THE
CONVECTION LATE THIS MRNG. WILL HAVE THE HIGHEST POPS ACRS THE NORTH
CLOSER TO SYNOPTIC SCALE BNDRY WITH PROGRESSIVELY LOWER POPS ACRS
THE FAR SOUTH. BASED ON THE ETAS TIMING OF THE COLD FRONT...PRECIP
CHANCES APPEAR TO BE HIGHEST INTO EARLY AFTN WITH A SHIFT IN
CONVECTION TO THE EAST AND SOUTH AS THE FRONT PUSHES ACRS THE FCST
AREA. LINGERING CHANCES OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT
WITH COOLER AND DRIER AIR FILTERING IN DURING THE DAY ON WEDNESDAY
INTO EARLY THURSDAY.

ETA MODEL CONTINUES TO SHOW A FAIRLY DECENT BAND OF FRONTOGENETIC
FORCING TO OUR WEST LATE WED NIGHT INTO THURSDAY RESULTING IN SOME
EARLY MORNING CONVECTION. THE GFS IS SHOWING SOME PRECIP AS WELL
WITH THE RETURN FLOW THURSDAY BUT NO WHERE NEAR THE ETAS SOLUTION.
FOR NOW...WL KEEP THU DRY BUT THIS WILL HAVE TO WATCHED IN LATER
FCSTS IF THE ETA CONTINUES FROM PREVIOUS RUNS TO DVLP WARM ADVECTION
PRECIP TO OUR WEST.

LONG TERM...FRIDAY THROUGH MONDAY...
UPPER LEVEL RIDGING FORECAST TO BUILD ACRS THE ERN U.S. DURING THE
SECOND HALF OF THE WORK WEEK...AS MODELS HAVE BEEN ADVERTISING FOR
SVL DAYS. A RETURN TO VERY WARM AND HUMID CONDITIONS WILL RESULT WITH
ONLY LOW PRECIP CHANCES...ESPECIALLY DURING THE WEEKEND AS MEDIUM
RANGE MODELS SUGGEST A WEAK FRONTAL SYSTEM WILL TRY TO SHIFT SOUTH
ACRS THE MIDWEST DURING THIS TIME FRAME.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
IL...NONE.

&&

BAK/SMITH
Hazardous weather outlook, Jul 5, 11:25 AM CDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1125 AM CDT MON JUL 5 2004

ILZ027>031-036>038-040>057-061>063-066>068-071>073-061100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE...
DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE...
LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE...
SPRINGFIELD AND TAYLORVILLE
1125 AM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

TWO WEATHER SYSTEMS WILL MOVE ACROSS ILLINOIS THIS AFTERNOON AND
TONIGHT AND PROVIDE A THREAT FOR SEVERE THUNDERSTORMS. STORMS WILL
CONTINUE TO MOVE ACROSS THE SOUTHERN HALF OF ILLINOIS EARLY THIS
AFTERNOON WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS.

A SECOND DISTURBANCE OVER SOUTHEASTERN NEBRASKA WILL THEN MOVE INTO
THE AREA THIS EVENING. STRONG TO SEVERE THUNDERSTORMS WILL ALSO BE
POSSIBLE AS THIS SYSTEM APPROACHES...MAINLY BEFORE MIDNIGHT. ONCE
AGAIN...DAMAGING WINDS WILL BE THE PRIMARY THREAT...BUT AN ISOLATED
TORNADO WILL BE POSSIBLE AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THERE IS A RISK FOR SEVERE THUNDERSTORMS LATE TUESDAY AFTERNOON AND
TUESDAY EVENING AS A COLD FRONT MOVES SOUTHEASTWARD ACROSS CENTRAL
ILLINOIS. THE PRIMARY SEVERE WEATHER THREAT WILL BE FOR DAMAGING
WINDS AND LARGE HAIL BETWEEN 3 PM AND 11 PM.

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SATURDAY NIGHT AND SUNDAY.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED DURING THE AFTERNOON AND EVENING
HOURS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:24 PM CDTSevere Thunderstorm WarningILXKnox66 min
Jul 5, 9:07 PM CDTSevere Thunderstorm WarningILXFulton68 min
Jul 5, 9:25 PM CDTTornado WarningILXFulton65 min
Jul 5, 9:29 PM CDTTornado WarningILXKnox61 min
Jul 5, 10:05 PM CDTTornado WarningILXPeoria55 min
Jul 5, 10:24 PM CDTTornado WarningILXPeoria66 min
Jul 5, 10:32 PM CDTTornado WarningILXTazewell, Woodford58 min
Jul 5, 10:34 PM CDTSevere Thunderstorm WarningILXFulton41 min
Jul 6, 6:00 PM CDTSevere Thunderstorm WarningILXColes, Edgar60 min
Jul 6, 6:28 PM CDTSevere Thunderstorm WarningILXMacon62 min
Jul 6, 6:58 PM CDTSevere Thunderstorm WarningILXMoultrie, Piatt62 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.